zbMATH — the first resource for mathematics

Forced oscillations of a class of nonlinear dispersive wave equations and their stability. (English) Zbl 1125.93027
Summary: It has been observed in laboratory experiments that when nonlinear dispersive waves are forced periodically from one end of undisturbed stretch of the medium of propagation, the signal eventually becomes temporally periodic at each spatial point. The observation has been confirmed mathematically in the context of the damped Korteweg-de Vries (KdV) equation and the damped Benjamin-Bona-Mahony (BBM) equation. In this paper we intend to show the same results hold for the pure KdV equation (without the damping terms) posed on a finite domain. Consideration is given to the initial-boundary-value problem
\[ \begin{cases} u_t +u_x =uu_x + u_{xxx} =0,\;\;u(x,0)=\phi (x),\quad & 0 < x< 1, t> 0, \\ u(0,t)=h(t),\;\;u(1,t)=0,\;\;u_x (1,t)=0,\quad & t> 0.\end{cases}\tag{*} \] It is shown that if the boundary forcing h is periodic with small ampitude, then the small amplitude solution u of (*) becomes eventually time-periodic. Viewing (*) (without the initial condition) as an infinite-dimensional dynamical system in the Hilbert space \(L^{2} (0,1)\), we also demonstrate that for a given periodic boundary forcing with small amplitude, the system (*) admits a (locally) unique limit cycle, or forced oscillation, which is locally exponentially stable. A list of open problems are included for the interested readers to conduct further investigations.

93C10 Nonlinear systems in control theory
93C20 Control/observation systems governed by partial differential equations
35Q53 KdV equations (Korteweg-de Vries equations)
93D99 Stability of control systems
35B10 Periodic solutions to PDEs
Full Text: DOI
[6] P. Constantin, C. Foiaş, B. Nicolaenko, and R. Temam, Integral manifolds and inertial manifolds for dissipative partial differential equations, in Applied Mathematical Sciences, Vol. 70, Springer-Verlag, New York-Berlin, 1989. · Zbl 0683.58002
[15] O. Vejvoda, Partial Differential Equations: Time-Periodic Solutions, Mrtinus Nijhoff Publishers, 1982. · Zbl 0501.35001
[18] Y. Yang and B. Y. Zhang, Forced oscillations of a damped Benjamin-Bona-Mahony equation in a quarter plane, Control Theory of Partial Differential Equations, 375–386, Lect. Notes Pure Appl. Math., 242, Chapman & Hall/CRC, Boca Raton, FL, 2005. · Zbl 1084.35080
[19] B. Y. Zhang, Forced oscillations of a regularized long-wave equation and their global stability, Differential Equations and Computational Simulations (Chengdu, 1999), World Sci. Publishing, River Edge, NJ, 2000, 456–463. · Zbl 0958.35123
[20] B. Y. Zhang, Forced oscillation of the Korteweg-de Vries-Burgers equation and its stability, Control of Nonlinear Distributed Parameter Systems (College Station, TX, 1999), Lecture Notes in Pure and Appl. Math., Vol. 218, Dekker, New York, 2001, 337–357.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.